What should I do if I have been through an emergency situation, such as a hurricane, fire, or earthquake?
Anyone who has been through an emergency situation, been exposed to flood waters or contaminated air or water, been forced to evacuate, etc. should receive a medical evaluation right away. People with HIV/AIDS should see a healthcare provider, preferably someone with experience in HIV, right away. This is even more important if a person has other health conditions (diabetes, liver or kidney disease, heart disease, cancer, etc.) in addition to HIV/AIDS.
In any of these situations, if you have HIV disease or AIDS and you get a fever, rash, night sweats, muscle pain, headache, or infected cuts/scrapes, see a physician with experience in HIV as soon as possible. Even in an emergency situation, it's important to let medical personnel know about any conditions you have or any diagnoses you have. Finding any clinic staff or healthcare providers who specialize in HIV is an important thing to do once you are brought to safety.
What should I do if I had to stop taking my HIV meds in an emergency situation?
In general, if your viral load is undetectable and you stop taking your HIV medications for a while, you can re-start them again and regain viral control. BUT, any individuals re-starting their HIV medications should see an HIV healthcare specialist first. Some HIV medications require important consideration before re-starting them.
- One example includes drugs that can stay in the body for a long time such as Sustiva, Viread, or Truvada. When a person stops taking a combination of HIV medications that includes a longer-lasting drug, the other drugs may be processed out of the body more quickly, leaving the longer-lasting drug "on its own." This is an opportunity for HIV to become "resistant" to that longer-lasting medication. "Resistant" means the drug will no longer work as part of a combination of HIV medications. In this case taking different medications may be best, so talk to an HIV specialist first.
- Another example is any combination of medications that includes the HIV drug Ziagen (also included in Epzicom and Trizivir). Re-starting this medication means looking out for a serious allergic ("hypersensitivity") reaction. Symptoms include skin rash and 2 or more of the following symptoms: fever, nausea, vomiting, diarrhea, abdominal pain, severe tiredness, achiness, sore throat, or shortness of breath. If you have ever had such a reaction in the past, do not restart this medication because the repeat reaction can be fatal.
What about other meds?
Even more importantly, if you were taking medications to treat or prevent opportunistic infections (PCP, CMV disease, MAC, cryptococcal meningitis, etc.), those medications should be re-started as soon as possible. These medications are usually needed for people with low T-cell counts. Staying on these medications (such as Bactrim for PCP) is even more important in the short-term than taking the HIV medications.
HIV or AIDS may not be a person's only health issue. People with HIV often have other diseases such as diabetes, heart disease, cancer, liver problems (such as hepatitis), etc. Many times these conditions require additional medications. These non-HIV health issues may cause more problems if left untreated than HIV itself!
What if I have liver problems?
The liver is a very important organ that has many functions in the body including regulating the amount of chemicals and drugs (including HIV medications) in the body. If a person's liver is not working properly, there may be higher levels of various HIV medications in the body, because the liver is not able to completely clear the drug out of the body. These higher levels of different HIV drugs may lead to a person developing serious side effects or toxicities. Liver problems can cause other issues with HIV medications as well.
If your healthcare provider has told you in the past that you have "elevated liver proteins" OR if you have hepatitis A, B, or C, OR some other problems with your liver, such as liver cancer or cirrhosis (scar tissue on the liver), please check with a healthcare provider that specializes in treating people living with HIV when considering restarting your HIV medications.
I have heard that stopping meds can hurt my T cells; is this true?
If you have ever had a very low T-cell count (such as 100 or lower), you should try to re-start your HIV medications as quickly as possible. Research has shown that people who have had a very low T-cell count in the past, but now have higher numbers of T cells, are more likely to have a quick drop in T cells if they stop taking their HIV medications. Usually, when an HIV+ person's T-cell count drops, the level of the virus in the body increases.
Also, any person with a low T-cell count can easily develop opportunistic infections, and it may be harder for this person to fight off illnesses (especially any that may have come from dirty flood waters, for example) or heal from cuts and bruises. Finding a doctor who specializes in HIV/AIDS is very important in this situation.